Coronary thrombosis due to heparin-induced thrombocytopenia after percutaneous coronary intervention: Easy to miss, uneasy to prevent
Case report published in Clinical Case Reports (2020)
Abstract
In case of unexplained post-PCI coronary thrombosis, a HIT should be always considered. A pragmatic approach with bivalirudin may be reasonable, even in absence of confirmed laboratory diagnosis.
Abstract sourced from PubMed (NCBI) for the cited record. See the original publication for the authoritative version.
Summary
Commentary recommending that heparin-induced thrombocytopenia always be considered in unexplained post-PCI coronary thrombosis, and that a pragmatic empiric approach using bivalirudin may be reasonable even without a confirmed laboratory diagnosis.
Why This Matters for Hirudotherapy
This article advises that heparin-induced thrombocytopenia (HIT) should always be considered in cases of unexplained post-PCI coronary thrombosis, and suggests that a pragmatic approach with bivalirudin may be reasonable even without confirmed laboratory diagnosis. Bivalirudin (formerly Hirulog) is a synthetic peptide anticoagulant designed partly on the C-terminal sequence of hirudin, the anticoagulant of the medicinal leech (Maraganore et al., 1990); this paper studies the drug, not leech therapy.
Citation
Reference (Vancouver style)
Mele M, Iacoviello M, Casavecchia G, Tricarico L, Brunetti ND. Coronary thrombosis due to heparin-induced thrombocytopenia after percutaneous coronary intervention: Easy to miss, uneasy to prevent. Clin Case Rep. 2021;9(1):90-92. doi:10.1002/ccr3.3448. PMID: 33489138
Bibliographic details (authors, volume, pages, DOI) are taken from the PubMed record.
Added to ASH library: May 27, 2026 · Site last updated: June 18, 2026